Click Here to Read Our COVID-19 Protocol

Recognizing the Signs of an Opioid Overdose

 In Little Creek News, Opioid Crisis

Over the last few years, Little Creek Lodge has seen a dramatic increase in the number of residents seeking treatment for opioid addiction. In one way, it’s luck – it means that people who really need help have sought it out, and can get the treatment and counseling they need.

But it’s not enough. In 2016 alone, more than 4,600 people in Pennsylvania died from drug overdoses. A March 2018 piece on TribLive reported that “Opioid overdose-related emergency department visits increased by 81 percent in Pennsylvania during a 14-month period that ended in September, according to the Centers for Disease Control and Prevention” (emphasis ours). That period of time fell between July 2016 and September 2017.

The truth is, opioids like fentanyl and heroin are so strong, so dangerous, that overdosing on them is easier than you might realize. Most overdoses aren’t intentional, but if the user doesn’t get help almost immediately, the chances are high that the overdose will prove fatal.

We think it is critically important you be able to recognize the signs of an opioid overdose. A quick response could be the difference between life and death.

All opioids are not created equally – and neither are the signs of an overdose

Different drugs will cause different reactions. Alcohol poisoning, for example, can lead to spasms, or a person might start to vomit in his or her sleep. Cocaine can lead to high temperatures and chest pain.

Opioids are depressants, which means a person’s bodily reactions will be different than the reactions of a stimulant or excessive alcohol use.

There are a three immediately recognizable signs of a person who has gotten high on opioids, called the “opioid overdose triad”:

  • Pinpoint pupils
  • Non-responsiveness/ unconsciousness
  • Respiratory depression (slowed or even stopped breathing)

Of these symptoms, respiratory distress is the most dangerous. When you stop breathing, your brain can’t get enough oxygen-rich blood, which can lead to permanent brain damage or death.

Additional signs of an opioid overdose may include pallor (a pale face), clamminess, slack muscles/limp body, vomiting or a blueish tint to the lips and/or fingernails. Some people may start to make a “gurgling” noise, or start to choke. If you are trying to speak to the person and he or she does not wake up, he or she may be overdosing.

These are the more general opioid OD signs. A person who has overdosed on heroin, however, may exhibit any and all of these symptoms, as well as:

  • Weak pulse
  • Disorientation or delirium
  • Low blood pressure
  • Dry mouth
  • Extreme drowsiness/ repeated loss of consciousness
  • Stomach spasms or constipation

A user who has overdosed on fentanyl may experience all the same symptoms of a “general” opioid overdose or heroin overdose – but to greater extremes. ODing on fentanyl can cause:

  • Confusion
  • Dizziness
  • Very low blood pressure
  • Very depressed heart rate

What should I do if I see someone overdose?

If you are with someone who is exhibiting signs of an overdose, you should call 9-1-1 immediately. If you can administer CPR, you should do so until help arrives.

The laws protect those who call for help

In 2014, Pennsylvania amended the Controlled Substance, Drug, Device and Cosmetic Act to include a section titled Drug Overdose Response Immunity. The amendment was aimed at getting people to call in drug overdoses. This is what the law says:

(a)  A person may not be charged and shall be immune from prosecution for any offense listed in subsection (b) and for a violation of probation or parole if the person can establish the following:

(1)  law enforcement officers only became aware of the person’s commission of an offense listed in subsection (b) because the person transported a person experiencing a drug overdose event to a law enforcement agency, a campus security office or a health care facility; or

(2)  all of the following apply:

(i)  the person reported, in good faith, a drug overdose event to a law enforcement officer, the 911 system, a campus security officer or emergency services personnel and the report was made on the reasonable belief that another person was in need of immediate medical attention and was necessary to prevent death or serious bodily injury due to a drug overdose;

(ii)  the person provided his own name and location and cooperated with the law enforcement officer, 911 system, campus security officer or emergency services personnel; and

(iii)  the person remained with the person needing immediate medical attention until a law enforcement officer, a campus security officer or emergency services personnel arrived.

(b)  The prohibition on charging or prosecuting a person as described in subsection (a) bars charging or prosecuting a person for probation and parole violations and for violations of section 13(a)(5), (16), (19), (31), (32), (33) and (37).

(c)  Persons experiencing drug overdose events may not be charged and shall be immune from prosecution as provided in subsection (b) if a person who transported or reported and remained with them may not be charged and is entitled to immunity under this section.

In layman’s terms, you cannot be arrested for overdosing. You cannot be arrested for calling 9-1-1, even if you were using at the time. As long as you give your real name and location, and remain with the person who is overdosing until the police or EMTs arrive, you cannot be charged with a crime. Furthermore, Pennsylvania’s “Good Samaritan” laws also protect you if you try to offer CPR, or try to administer a drug like Narcan, but end up hurting someone in the course of the emergency treatment.

We hope that you’ll never need this information; it is our dearest hope that the opioid crisis our country is facing will eventually be eradicated. But if you live with or care for an addict or habitual user, it is important that you know what the signs of an opioid overdose are, so you can seek immediate help for the person you love.

At Little Creek Lodge in Northeast Pennsylvania, we offer comprehensive opioid addiction services and treatment options. We are proud to help our residents learn to empower themselves to make good choices about their futures. If you or your loved one needs help taking the next steps towards recovery, let us help. Please call 877-689-2644, or fill out our contact form to learn more.

Leave a Comment


877-689-2644
LittleCreekRecovery.org
Contact Us

For Help Today Email or Call us at 877-689-2644.

Little Creek Lodge
359 Easton Turnpike
Hamlin, PA 18427